Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 121, NWS Quad Cities, IA

June 22, 2017Delaware County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 22, 2017, 9:55 PM CDT for Delaware County, Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2017, 9:55 PM CDT (02:55 UTC)
Expired
Jun 22, 2017, 10:22 PM CDT
In force
27 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Delaware County, IA

The radar

The Quad Cities radar (KDVN), 121 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 10:05 PM CDTHAIL 0.5Dundee, IASOME PEA SIZED HAIL...A FEW STONES TO POSSIBLY A HALF INCH IN DIAMETER. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1245 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

629 
WUUS53 KDVN 230255
SVRDVN
IAC055-230400-
/O.NEW.KDVN.SV.W.0121.170623T0255Z-170623T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
955 PM CDT THU JUN 22 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Central Delaware County in northeastern Iowa...

* Until 1100 PM CDT

* At 954 PM CDT, a severe thunderstorm was located near Manchester,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Manchester, Earlville, Delhi, Greeley, Dundee, Delaware,
  Masonville, Oneida, Delaware County Fairgrounds, Manchester
  Airport, Coffins Grove Park, Baileys Ford Park and Turtle Creek
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4243 9159 4260 9157 4261 9123 4239 9125
TIME...MOT...LOC 0254Z 272DEG 13KT 4252 9152 

HAIL...1.00IN
WIND...60MPH
 
$$

SHEETS
2 follow-up statements
373 
WWUS53 KDVN 230305
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1005 PM CDT THU JUN 22 2017

IAC055-230400-
/O.CON.KDVN.SV.W.0121.000000T0000Z-170623T0400Z/
Delaware IA-
1005 PM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR CENTRAL DELAWARE COUNTY...

At 1005 PM CDT, a severe thunderstorm was located over Manchester,
moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Manchester, Earlville, Delhi, Greeley, Delaware, Oneida, Coffins
Grove Park, Delaware County Fairgrounds and Manchester Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.


&&

LAT...LON 4248 9155 4260 9151 4261 9123 4239 9125
TIME...MOT...LOC 0305Z 272DEG 13KT 4252 9147 

HAIL...1.00IN
WIND...60MPH
 
$$

SHEETS
111 
WWUS53 KDVN 230322
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1022 PM CDT THU JUN 22 2017

IAC055-230328-
/O.CAN.KDVN.SV.W.0121.000000T0000Z-170623T0400Z/
Delaware IA-
1022 PM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DELAWARE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, heavy rain and 
frequent lightning is still occurring with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4248 9155 4260 9151 4261 9123 4239 9125
TIME...MOT...LOC 0317Z 272DEG 13KT 4252 9140 

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:29 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 22, 6:29 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
629 PM CDT Thu Jun 22 2017

.UPDATE...
Issued at 629 PM CDT Thu Jun 22 2017

At 6 pm CDT, KDVN radar an isolated pocket of spiraling light
rain showers associated with a MCV remnant from last night's
storms over KS entering southeast Iowa. Further north, a band of
weakening showers that previously had a few embedded weak
thunderstorms, reached from the Waterloo area northeast into far
southwest WI. With the main synoptic cold front still well to the
northwest, and a capped environment over the forecast area, these
features will remain weak through early evening and tonight's
anticipated thunderstorms have yet to develop.

Have fine tuned the forecast for these features in updates and
will continue to monitor trends this evening for anticipated
upstream storm development.

&&

.SYNOPSIS...
Issued at 323 PM CDT Thu Jun 22 2017

A frontal boundary stretches from central Nebraska northeastward
into northern Iowa and into Southern Wisconsin. Scattered showers
continue north of Interstate 80. Temperatures ranged from the
upper 70s along the Highway 20 corridor to the mid 80s in
southeast Iowa and northeast Missouri. Dewpoints were in the upper
60s to lower 70s.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 323 PM CDT Thu Jun 22 2017

The main forecast concern this period are chances of thunderstorms
tonight into Friday morning. Large scale models are in good
overall agreement and CAMs are resolving the current features a
little better.

Models depict a cold front sliding southeastward across the region
from basically 06 utc to about 09 UTC Friday. The best lift is
slightly offset from the convergence along the front and the best
RH. Surface base CAPE is currently ranging from 1500 to 2500 J/kg
across the region. The better 0 to 6 km shear is just ahead of the
front and will probably need the arrival of the front to initiate
storms across the north and then move southeastward with the front
across the region. The main threats will be hail and winds ranging
from 60 to 70 MPH. For these reasons, there is slight risk of
severe thunderstorms across the region. The convergence of the
front and synoptic lift will be needed to overcome the CAP to our
north and develop thunderstorms that will move into our region.
There is also an isolated flash flood threat with increasing deep
moisture.

This is expected to be a progressive system with the front moving
through and high pressure building into the region for the end of
the work week. Temperatures will be slightly below normal for
Friday.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 323 PM CDT Thu Jun 22 2017

.Mainly dry, and exceptionally pleasant conditions will be found
from Friday through Monday, as a seasonally strong upper trof digs
over the eastern 1/3 of the country. This upper trof will draw down
a surface high from central Canada, with dry dewpoints in the 40s
and 50s, and highs in the mid 60s to mid 70s over the upper Midwest.
There should be a daily increase in cumulus during the afternoon
hours each day, and with some passing upper energy, some isolated to
scattered showers and weak thunderstorms are possible. However,
despite this rain threat, the days should be viewed as dry days for
the most part. Any rain should quickly evaporate within a few
minutes of falling in the dry air.

Moving on to mid week, after a period of moderation under the high,
moisture is expected to return to the Midwest for Tuesday through
Friday as a series of waves pass through in zonal flow aloft. The
GFS/GEM/and EC all hit the area with a at least 1 if not multiple
MCS during this period. With a sustained southerly flow headed into
the warm front during that period, PWAT values probably will be
seasonally high given the convergence into the upper Midwest.
Therefore, a seasonal risk for both severe weather and heavy rains
is expected in this time frame. As to what days that occur, and
whether it is multiple events, or just one, is going to have to wait
until the pattern evolves.
ERVIN

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 629 PM CDT Thu Jun 22 2017

A cold front moving through the forecast area tonight is expected
to develop an organized line of thunderstorms, some of which could
produce large hail and damaging winds. At any given TAF site,
there will likely be a less than 2 hour window of thunderstorms,
but current forecasts will have longer periods of thunderstorms
mentioned due to low confidence in timing. After the storms move
through, some forecast models are suggesting MVFR or even IFR
ceilings. This appears to be overly pessimistic and for now will
keep post-frontal clouds in VFR range.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Sheets
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Ervin
AVIATION...Sheets
Hazardous weather outlook, Jun 22, 5:06 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Quad Cities IA IL
506 PM CDT Thu Jun 22 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
506 PM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Heat index readings will be as high as 90 to 95 through early
evening.

A cold front will move southeastward across the region tonight
with widespread thunderstorms expected. Some of these
thunderstorms are expected to be severe mainly between 7 PM and
3 AM. The main threats will be large hail and damaging winds of
60 to 70 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Special weather statement, Jun 22, 8:38 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
838 PM CDT THU JUN 22 2017

IAC019-230230-
Buchanan-
838 PM CDT THU JUN 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BUCHANAN COUNTY UNTIL
930 PM CDT...

At 837 PM CDT, a strong thunderstorm was located near Hazleton, or 7
miles north of Independence, moving east at 10 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Independence, Fairbank, Winthrop, Hazleton, Lamont, Aurora, Stanley,
Winthrop Golf Course, Wapsipinicon Golf Course, Fontana County Park,
Buchanan County Fairgrounds, Otterville, Jakway Park, Fontana Park
and Littleton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4242 9165 4248 9200 4264 9205 4264 9164
TIME...MOT...LOC 0137Z 273DEG 11KT 4257 9189

SHEETS
Special weather statement, Jun 22, 9:10 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
910 PM CDT THU JUN 22 2017

IAC019-055-230300-
Buchanan-Delaware-
910 PM CDT THU JUN 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUCHANAN AND
NORTHWESTERN DELAWARE COUNTIES UNTIL 1000 PM CDT...

At 910 PM CDT, a strong thunderstorm was located near Aurora, or 10
miles northeast of Independence, moving east at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Manchester, Edgewood, Winthrop, Lamont, Aurora, Dundee, Masonville,
Stanley, Winthrop Golf Course, Delaware County Fairgrounds,
Manchester Airport, Coffins Grove Park, Baileys Ford Park, Backbone
State Park and Jakway Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4243 9137 4249 9182 4264 9184 4265 9157
      4264 9151 4265 9137
TIME...MOT...LOC 0210Z 271DEG 15KT 4256 9172

SHEETS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:38 PM CDTSpecial Weather StatementDVNBuchanan52 min
Jun 22, 9:10 PM CDTSpecial Weather StatementDVNBuchanan50 min
Jun 23, 12:45 AM CDTSpecial Weather StatementDVNDubuque, Jones, Linn45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.